Tennessee, 2018Flooding in Tennessee, December 28, 2018
December 28, 2018 · NWS OHX · 4 events in 3 counties and zones
Heavy rain that fell across Middle Tennessee from December 27 into the early morning hours on December 28 caused minor flooding across eastern Middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain that fell across Middle Tennessee from December 27 into the early morning hours on December 28 caused minor flooding across eastern Middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 28, 5:29 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 28, 5:29 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
529 AM CST Fri Dec 28 2018
.UPDATE...
FOR 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Another slug of moisture has lifted northward into the
southeastern half of the CWA over the past few hours. One to two
inches of rain have fallen over the southern counties and along
the plateau according to MRMS with an additional half an inch to
one inch possible on the Cumberland Plateau. I don't expect any
major flooding concerns and the flash flood watch will be allowed
to expire at 12z. Winds and gusts over the last 6 hours have
decreased including in the area where the wind advisory remained.
Given the trend, the wind advisory was cancelled early.
The main cold front is still just west of the Mississippi River
with a weaker front just east of the Tennessee River. High res
models show the heaviest rain moving east of the plateau by 15z
with some lingering light showers or drizzle east of I-65 until
around lunch time. Temperatures will top out around lunch time
before slowly falling in the afternoon behind the front. This is
not a major shot of cold air, but will instead take us back down
to about normal for this time of year.
Saturday will be dry as high pressure over the plains tries to
exert influence over the area. Models have not been very
consistent with the rain chances on Sunday with the latest suite
of models trending drier. A warm front will try to lift northward
on Sunday but how fast that will occur is still uncertain. The
GFS and the NAM keep most of the area dry through the daylight
hours on Sunday with the Euro bringing a chance of some light
showers to the whole area. I trended pops down from the previous
forecast, but if this trend continues, pops may need to be trimmed
further back with the next forecast package.
Better rain chances will be around Sunday night through Monday
night as an upper level system ejects out of the southwest U.S.
There will be some elevated instability on Monday so a couple of
storms cannot be ruled out. Rain totals from this system will be
in the one to two inch range. Will the rain be gone in time for
New Year's Eve celebrations? The answer at this point is maybe.
Chances for a dry champagne toast look decent along and west of
I-65 but there could be some lingering showers along the plateau
at midnight.
Tuesday and Wednesday will be dry as colder air filters in from
the northwest. Another upper level trough will eject out of the
southwest on Wednesday and slide our direction. The Euro and GFS
have some differences with this system. The GFS phases this trough
with a shortwave dipping out of Saskatchewan and allows them to
develop an upper low just south of our area. The Euro keeps the
two separate and the system swings through quicker. Both models
show a surface low developing near the gulf coast of Louisiana
Wednesday night with moisture working northward into our area.
Temperatures could be cold enough to support some light snow
showers. This suite of models is the first to show this solution
so a slight chance of rain/snow showers was introduced Wednesday
night at this point. This system will be worth watching over the
next few days.
.AVIATION...
06Z TAF DISCUSSION.
SHRA and MVFR cigs will spread back across airports overnight
before improvement to VFR by late Friday morning at all terminals
except CSV. South winds early in the TAF period will veer to
southwest and eventually west during the day on Friday.
&&
.AVIATION...
12Z TAF DISCUSSION.
BNA/MQY/CKV/CSV...An area of mainly light showers continues to
move across the Cumberland Plateau, with mainly MVFR ceilings
still spread across Middle Tennessee. A cold front is currently
inching its way through the mid state, and this will push the
showers east of the area during the next few hours. Clouds will
scatter out from west to east later this morning and afternoon,
with winds diminishing after sunset. Look for VFR conditions
overnight.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM CST early this morning for Bedford-
Cannon-Coffee-Cumberland-De Kalb-Fentress-Giles-Grundy-Marshall-
Overton-Pickett-Putnam-Van Buren-Warren-White.
&&
DISCUSSION......Reagan
AVIATION........08
Hazardous weather outlook, Dec 28, 6:00 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
600 AM CST Fri Dec 28 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-291200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
600 AM CST Fri Dec 28 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Grundy
- When
- December 28, 6:30 AM CST to 7:00 AM CST
- Where
- Grundy County, 1.06 mi SSW of Payne Cove to 1.12 mi S of Payne Cove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.315, -85.834
Grundy County Emergency Management reported Clouse Hill Road in Pelham was flooded.
Flood, Coffee
- When
- December 28, 7:00 AM CST to 7:30 AM CST
- Where
- Coffee County, 0.44 mi NW of Red Hill to 0.36 mi NW of Red Hill
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.455, -86.055
Social media reports indicated parts of Skinner Flat Road were flooded.
Flood, White
- When
- December 28, 11:00 AM CST to 11:30 AM CST
- Where
- White County, 0.34 mi N of River Hill
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.825, -85.421
Social media reports indicated high water covered a part of River Hill Road.
Flood, Coffee
- When
- December 28, 12:30 PM CST to 1:00 PM CST
- Where
- Coffee County, 1 mi SSE of Rutledge Hill to 0.94 mi SSE of Rutledge Hill
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.306, -85.944
Social media reports indicated Rutledge Ford Road was closed at the Franklin County line due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20181 death · $15,000 · 1 event
- Flash Flood and Flood in Tennessee, December 28, 20181 death · 2 events
- Cold in Wisconsin, December 28, 20181 death · 1 event
- Flooding in North Carolina, December 28, 2018$24,000 · 6 events
- Damaging Wind in South Carolina, December 28, 2018$25,000 · 61 kt wind · 1 event
- Winter Weather in Wisconsin, December 28 to 29, 201820 events
- Dense Fog in Maryland, December 28 to 29, 201813 events
- Cold in South Dakota, December 28 to 29, 201812 events
- Flooding and Heavy Rain in North Carolina, December 28 to 29, 20189 events
- Dense Fog in Virginia, December 28 to 29, 20189 events
- Blizzard and Heavy Snow in Alaska, December 28 to 31, 201871 kt wind · 7 events
- Cold in Minnesota, December 28 to 29, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798650, 798651, 798653, 798654.